To moisturise or NOT to moisturise


I notice many people are enthusiastic about moisturising - not only people with red skin syndrome but also ones with normal perfect skin.

Dr. Kenji Sato recommends moisturiser withdrawal(MW) or reduced use of moisturiser during TSW. I understand that for many people this idea is hard to accept. Most people think that moisturising is a good thing to do, and in fact many derms - well, pretty much all of them - encourage to keep moisturising your skin.

Dr. Sato recalls in his book "when I stopped applying moisturiser for children with eczema who were in the process of topical steroid withdrawal, they had a strong withdrawal reaction on the first week. This continued for the second week, but their skin appeared to start slightly drying and healing. On the third week their skin became obviously dry up which gave me a positive perspective. I was relieved. And their skin became strong so that scratching didn't leave scars any longer." From his experience, he seems to think that it is worth doing MW at one point of the TSW process.

In my case, I don't use moisturiser at all during the periods of flare-ups. I've been off moisturiser for 8 months and am fine without it. When I first read about TSW 4 years ago on a Japanese blog (it wasn't Dr. Sato's), the author recommended MW as well as TSW, so I followed his instruction.

During my TSW/PW/MW, my condition became the worst from worse. My skin felt so tight I couldn't move my head at all. But after a month or so, my skin became relatively soft and started healing. I was quite surprised how quickly you can get used to a non-moisturiser lifestyle. I don't know if MW has quickened the TSW process or not, but my skin did heal after 3 months. 

I am into 8 month of the last TSW/PW. It's taking a lot longer to heal than usual, so I applied some moisturiser on my face for several days. Just for a change. I didn't like the feel of it to start with. Then, I noticed that because moisturiser softened my new layer of skin, scratching could easily ruined it. Usually during the withdrawal, my skin creates new layer of skin, which goes to dry scales and then peels off. And it creates new layer of skin again. As I repeat this process literally thousands times, redness on my skin reduced and one day I have normal skin. I felt that moisturing was messing up with this process. Moisturising delays my skin to dry up and stops scales to peel off, when they actually need to be dried up and peeled off.

I understand MW is controversial. I don't mean to encourage people to withdraw from moisturiser all at once like me. But if you are for any reason skeptical about moisturising, you may as well try MW. For me, even if it's not dramatically improving the condition, it is at least one less thing to worry about.

Comments

  1. Wow! This is interesting! I didn't think of withdrawing from moisturizers as well but it does make sense after reading this. I moisturise when I feel I need to so I don't moisturise everyday as like you, I don't how it feels and I think over moisturizing prevents the skin from learning how to retain moisture naturally.
    Thank-you for taking the time to translate and share this! Xx

    ReplyDelete
    Replies
    1. Hello Winnie P, thanks a lot for your comment! As you aren't using moisturiser everyday, I would imagine withdrawal reaction isn't likely to be so severe for you if you decide to try moisturiser withdrawal as you seem half way there already! As you wrote, I also think it is important for your skin to learn how to retain moisture without external help. I just like the fact I no longer need to worry about moisturising myself regularly and be all natural. x

      Delete
  2. Do you think not using moisturisers will speed up the overall steroid withdrawal process? Pete

    ReplyDelete
    Replies
    1. Hello Pete, thanks for your comment. I cannot say if it speeded up the withdrawal process. I would like to believe it did, but I cannot say it for sure. You know this RSS thing is a really strange condition and sometimes you think something worked well for your skin and the next day it no longer works etc. I still cannot figure out the whole mystery of RSS, besides I am not medical professional. I'm sorry I cannot give you a good answer to your question.

      Delete
    2. That's OK! I'm now on my second day without moisturiser, and while my skin looks a total sight - skin peeling off in huge chunks from my face and all over my body etc - it actually feels quite a lot better. Less hot and irritated, and also, when i scratch, the skin feels more waxy and strong somehow. I think I'm going to continue with the moisturiser withdrawal for the moment. I've taken the day off work tomorrow so have to hope that the worst of the peeling has cleared up by Monday. Somehow peeling skin makes you feel worse than it being swollen or red even! Well, sooner or later you have to overcome your vanity if you're going through TSW. Thanks.

      Delete
    3. Hi Pete. I'm glad that you are making the progress so soon! From my experience, peeling will continue for a while whereas as your skin gets scaly and peeled, redness on your skin will slowly reduce and scaly patches of your skin will become smaller and smaller. At this stage, you may find that your skin looks worse than it was with just redness and swelling but that is natural. Take some pictures sometimes so that you will see the progress as it goes on. Have a good weekend. x

      Delete
  3. Thank you for posting! It's nice to hear that I'm not alone. I've been searching for an answer to my skin problems since 2009 and think I'm finally onto something here. I've been inspired to write my story in hopes of helping myself and others. Feel free to visit my new blog: http://itchyred.blogspot.com/

    ReplyDelete
    Replies
    1. Hello Jason. Congratulations on your first day of withdrawal. It's an important first step and hopefully not too long journey ahead of you. Keep posting on your blog. It would help you to see yourself objectively and you will need it in the future (I can say this because I didn't blog until recently and wish I started earlier!).x

      Delete
  4. Hi,
    I have been using hydrocortisone 1% ccream for 3.months on my face and stopped a few days ago. Going through tsw my skin is so red and dry and its flaking.
    Do you think splashing water on my face would be okay to get rid of the dry flakes or should I just leave it ?
    And also what do you think of putting oils on my face (the red patches) to speed up the recovery? I have used emu and coconut oil the first 2 days of withdrawal but have stopped for now after reading about tsw withdrawal.

    Help! What can I do to stop the red and itchiness and dryness :(

    ReplyDelete
    Replies
    1. Hi Diana, I'm sorry to hear that you're having a tough time. I can only advise you what I was told from TSW docs - Dr. Sato recommends to leave the dry flakes as they are (which I personally found difficult, but that's what he recommends to make your skin heal faster). Regarding moisturisers, some people seem to like using it during TSW and some don't. Again, what I know is that Dr. Sato strongly advised to withdraw from any moisturisers (including oils). Have you checked the ITSAN forum? It's full of useful info so check it out if you haven't. Hope this helps!

      Delete
  5. hi tommy, just wondering is bathing in a bathtub counted as moisturising?

    ReplyDelete
    Replies
    1. Hello there! Yes - that's what Dr. Sato says, although he recommends quick bath/shower to reduce chances of getting infections. Hope this helps.

      Delete
  6. Hi I used loitrimin 1% off and on for a month for a fungal infection. my back and my chest slightly sting like a minor sunburn. I have some small bumps. Is the TSW? How long wil it take to heal? I'm getting married in 3 weeks I'm very depressed and also have severe anxiety. I'm really scared

    ReplyDelete
  7. Hi Tommy, thank you for posting and sharing this.
    Im into my second week of steroid withdrawal, and considering moisture withdrawal.
    I have tried no moisturiser for a day, and it seems it helped with oozing and redness. But it leaves my face feeling so dry and very flaky..! Im unsure what i can do with the flaky skin.... should i leave them be and wait for them to come off naturally? Or would removing them gently while washing with water be a good idea? Wonder if anything helped you with this issue...

    ReplyDelete
  8. Hello Tommy, thank you for your post and information.
    I'm into week 2 of TSW and day 2 of MW... so this is very helpful. Thank you.
    Currently i'm going through my first flare on face - red, itchy, oozing and flaky...
    Fortunately oozing got better with no moisturiser..
    But the skin feels just sooo dry and very flaky, especially after a shower. (despite my effort to keep the shower short and cool..)
    Since you also started no moisturiser quite early in the TSW, is there anything that helped you with the dryness and flakiness?
    Since it's very flaky, i'm tempted to gently remove during morning face wash (water only) or in the shower.. but i'm unsure if this will be a good idea...
    Any recommendations will be much appreciated.

    Thank you again for the post & information. H

    ReplyDelete
    Replies
    1. Hi H, thank you for stopping by. To deal with flakiness and dryness, I minimised the shower time like you. It was hard at the beginning, but got easier as time does by. During the summer, it should be a little easier too as people sweat more and naturally moisturise their skin.

      For flakes, I am bad at dealing with them and tend to pick. But Dr. Sato (a Japanese TSW doc) says that you should leave them. So if you can manage not to touch, that'd be the best.

      Hope this helps x

      Delete

Post a Comment

POPULAR READ